All Journal Entries Journals
Previous | Next

My Opiate Story

Nov 12, 2009 - 2 comments
Tags:

story

,

Opiates

,

Addiction

,

tramadol

,

tramadol abuse

,

tramadol story



One day several years ago I came down with an awful cold. My cough got so bad that I couldn't sleep at night. My doctor prescribed me prescription strength cough syrup which, as I later learned, was pretty much liquid codeine. When my cold went away, I kept taking the syrup because it felt so good. I knew it was wrong, but what could it hurt? I have one family member in particular whose life has been ruined by drug addiction, but I thought I was stronger than him. I'd heard of druggies getting addicted to heroin after only using it once and I just assumed they were weak. I thought I could could keep taking it for fun until the bottle ran out, and that would be that.

Except that wasn't that. My doctor had unknowingly unlocked a door for me--a door to feeling heaven inside my bones as long as I could deal with the hell afterward. I didn't go through withdrawal after the bottle was gone; none that I noticed or remember, anyway. It was gone, but the knowledge of that feeling wasn't. I yearned for it like a young woman in love might yearn for her lovers' touch. Luckily for me (and looking back, considerably unlucky) a friend of mine knew how to get prescription pills. I bought a few from her and was in heaven again. It was only a little treat, a vacation for my body and brain. I bought pills from her sporadically over the next year or two. I didn't take enough for my body to get addicted to it, but my brain had been since that first night with the syrup, curled in my bed and feeling like the inside of my skin was dipped in honey.

After a while, I no longer bought from her. It felt weird, as if we only stayed friends so I could get the pills. Then I formulated a plan. I'd had chronic pain due to tendinitis for years--I'd never pushed the fact with my doctors, but I did now. I told the same doctor that gave me the syrup that I was in pain. I told him bluntly that I was afraid to take any medicine because I had a history of opiate addiction in my family. I told him this thinking he would feel safer  that I was not looking for a high. My doctor had a great solution for me. It was a special newer drug that was made for sufferers of chronic pain--BUT it wasn't addictive! I could take as much as I wanted for as long as I wanted and I would never become dependent.

I went home with this marvelous drug called Tramadol. I took it and that first night I felt more alive and full of purpose than I maybe ever had. And when the energy left there was that nice fuzzy numbness I'd come to love. It was different than the other pills, not as achingly sweet, but it was enough. I took it for a week at the prescribed dose, but noticed that I had become constipated. I was worried, so because the drug wasn't addictive, I decided to stop taking it for a while until the side effect wore off. The withdrawal began immediately. Silly me, thinking it couldn't possibly be the drug, assumed that I was sick. I thought perhaps I'd been so backed up that something was making me ill. After 4 days of complete agony, my mother took me to the ER. By that time I had put two and two together. I was not sick--these were the symptoms of withdrawal. I explained what had happened to the ER doctor and he gave me a very confused look. He took out his handy little pocket device, looked the drug up, and told me the drug was not addictive. These could not be withdrawal symptoms. This being the 5th day, and after sitting in the ER waiting room nearly 6 hours, it was late at night. By the time I saw the doctor I was feeling much better. The worst part was over.

I made an appointment with my doctor to explain to him why I no longer wanted to take this drug. The next time I went to my general doctor to ask him about the medication, I got the same answer. He patiently explained to me that it was simply not possible for me to go through withdrawal from this medication. I am a sufferer of panic disorder--he told me this was probably the cause. Let me tell you, I have had enough full blown panic attacks in my life to know what they feel like. Enough to know that this was not a panic attack, not 5 days of one. Not with completely different symptoms. The doctor just smiled and nodded and refused to admit that he might be wrong. I left the office partially convinced--after all, a doctor would know better than me, right? ...right?

So I got over it. Cold turkey because I didn't even realize what it was. I wish my story had ended there, but like most addicts, it didn't. A few months later, after convincing myself the doctor was right, and because the pain was just bad enough, and because I looooved that feeling, I pulled out my little bottle again. That was two years ago. Since then my life has changed. I can no longer start my morning without the pills. They give me energy. Energy enough to get on with my life, but not enough to care about anything. Tramadol has left me completely numb to the world, and even to my own fate. I'd decided a while ago that, yes, I was an addict, and I didn't care. This was what I needed. I've gone on with my life, but each day I care a little less. Most days, if I could, I would just lay in bed and not move. I have no motivation to get up besides the basic necessities. I want this to stop. I want to be myself again, to care about my life and what happens to it. I have realized I have to quit this drug and stay clean or that I will ruin my life.

Comments
Post a Comment
1059641_tn?1277525976
by forget_me_not, Nov 13, 2009
Wow...Deathbecomesher, you've begun your journal with an awesome entry, and i want to thank you for sharing it.  so many of us can relate to your experience on so many different levels.  you are in excellent company and you'll find so much support and help here.  as you already know all too well, the withdrawal is excruciating --- but your desire to "return to yourself" from the tramadol haze will get you through it.

you will find that there is a much, much more profound, calm joy to be experienced when you get this out of your life.  

wonderful to meet you, and welcome to our healing place.  would type lots more, but i am nursing a broken hand (and NOT taking any pain medicines!).  

again, thank you for this sensitive and honest post.

blessings,
~fmn

Avatar_f_tn
by DeathBecomesHer, Nov 13, 2009
Wow, I can't believe someone actually read that whole thing! Thank you for that, and your kind comments. :) I do want so badly to return to myself, but I fear that the part of me that wants that rush of sweetness the drugs give me will win the battle. For me, unlike some others, the withdrawal is only going to be a battle in the war. The real test will be if I can stay off of them even with the cravings and addiction. I totally understand now how alcoholics say they never stop being an alcoholic--I can stop taking the opiates, but I will never stop wanting them. For a while I even stayed away from them by drinking wine and smoking weed, but it was never a real replacement, and it isn't healthy to try and replace it. I know no matter what I do the desire for them will never go away; I can only hope the burning desire slowly turns into a numb ache after a few years. It will always be a part of me I have to carry around and keep locked up. Hopefully I'll find someplace safe to hide the key to its prison!

Again, thank you for the warm welcome. I hope your hand feels better, congrats on resisting the temptation for pills. I do fear what will happen in the future if something horrible happens to me and I'm in terrible pain--will I be able to say no? You are a brave soul. Talk to you again soon! <3

Post a Comment